Kansas, 2006

Hail and Damaging Winds in Kansas, August 6, 2006

August 6, 2006 · NWS TOP · 7 events in 5 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 2:46 AM CST, 11 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 2:46 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT SUN AUG 6 2006

.DISCUSSION...

THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE
CONTINUED TO SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. A
5H TROUGH WAS MOVING EAST ACROSS THE UPPER MIDWEST. A MINOR 5H WAVE
WAS LIFTING AROUND THE NORTHERN PERIPHERY OF THE UPPER RIDGE ACROSS
NE THIS MORNING. AT THE SURFACE A COLD FRONT EXTENDED FROM WESTERN
IA...WEST-SOUTHWEST ACROSS NE INTO NORTHWEST KS AND NORTHEAST CO. A
COMPLEX OF THUNDERSTORMS WAS MOVING OUT OF EASTERN NE INTO IA. AN
OUTFLOW BOUNDARY WAS PUSHING SOUTH INTO THE NORTHERN COUNTIES OF THE
CWA. THE OUTFLOW BOUNDARY SHOULD MIX OUT BY MID MORNING.

THE GFS AND NAM BOTH SHOW MINOR UPPER LEVEL DISTURBANCES MOVING
AROUND THE UPPER RIDGE. THIS WILL CAUSE THE WEAK COLD FRONT OVER NE
TO SLOWLY DROP SOUTH INTO THE NORTHERN COUNTIES OF THE CWA DURING
THE AFTERNOON HOURS. THERE MAY BE ENOUGH SURFACE CONVERGENCE AHEAD
OF THE FRONT FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ACROSS
THE NORTHERN COUNTIES OF THE CWA. THESE THUNDERSTORMS MAY PRODUCE
STRONG DAMAGING OUTFLOW WINDS SINCE TEMPERATURE AND DEWPOINT
TEMPERATURE DEPRESSIONS MAY BE ABOUT 40 DEGREES...AIDING TO RAPID
EVAPORATIVE COOLING. IF STORMS DEVELOP THEY SHOULD BE PULSE IN
NATURE DUE TO VERY WEAK VERTICAL WINDSHEAR AND THE WARMER
TEMPERATURES IN THE MID LEVEL OF THE ATMOSPHERE. SOUTH OF THE COLD
FRONT WE WILL REACH CONVECTIVE TEMPERATURES AND IF THE LOW-LEVEL
MOISTURE IS SUFFICIENT AN ISOLATED THUNDERSTORM MAY BE POSSIBLE
ACROSS THE SOUTHERN AND EASTERN COUNTIES OF THE CWA DURING THE LATE
AFTERNOON HOURS. TEMPERATURES WILL BE HOT TODAY WITH HIGHS IN THE
100 TO 105 DEGREE RANGE ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF
THE CWA. SINCE DEWPOINTS ACROSS THE SOUTHEAST AND EAST CENTRAL
COUNTIES MAY ONLY MIX DOWN INTO THE MID 60S...HEAT INDICES
MAY BE OVER 105 DEGREES FOR UP TO 3 HOURS. THEREFORE I HAVE ISSUED
A HEAT ADVISORY FOR COUNTIES EAST OF AN EMPORIA TO MANHATTAN
LINE...AND SOUTH OF A MANHATTAN TO HOLTON LINE UNTIL 700 PM.

BOTH THE NAM AND GFS SHOW THE SURFACE COLD FRONT MOVING SOUTH ACROSS
THE CWA TONIGHT AND MONDAY. IM NOT REALLY SURE HOW FAR SOUTH THE
COLD FRONT WILL MAKE IT TONIGHT AND MONDAY. BOTH THE NAM AND
ESPECIALLY THE GFS LOOK TO BE SUFFERING FROM CONVECTIVE FEEDBACK
PROBLEMS...WHICH IS CAUSING THE MODELS TO PUSH THE SURFACE FRONT
WELL SOUTH OF THE CWA ON MONDAY. THE ECMWF AND UKMET SHOW THE FRONT
STALLING OUT ACROSS NORTHERN KS MONDAY MORNING AND DISSIPATING UNDER
THE UPPER RIDGE DURING THE DAY ON MONDAY. THE ECMWF AND UKMET MODEL
SOLUTIONS SEEM TO BE MORE ACCURATE GIVEN THE CURRENT UPPER AIR
PATTERN. I DID COOL MONDAYS HIGHS INTO THE LOWER TO MID 90S.
TONIGHT THE NORTHERN COUNTIES COULD SEE A BETTER CHANCE OF RAIN
NORTH OF THE BOUNDARY AS SOUTHERLY 850MB WINDS TRANSPORT DEEPER
MOISTURE NORTH OVER THE BOUNDARY. THE RESULTING ISENTROPIC LIFT MAY
CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EXTREME
NORTHERN KS AND NE TONIGHT THROUGH EARLY MONDAY MORNING. IF THE
FRONT MOVES FARTHER SOUTH THE BETTER RAIN CHANCES MAY NEED TO BE
EXTENDED SOUTH ACROSS THE CENTRAL AND SOUTHERN COUNTIES.

TUESDAY THROUGH THURSDAY...THE HOT WEATHER WILL RETURN AS SOUTHERLY
LOW-LEVEL WINDS DEVELOP UNDER THE UPPER RIDGE THAT WILL REMAIN IN
PLACE ACROSS THE SOUTHERN AND CENTRAL PLAINS. I KEPT THE FORECAST
DRY WITH HIGH TEMPERATURES REACHING THE UPPER 90S TO AROUND 100 ON
TUESDAY...AND 100 TO 104 DEGREE READING ACROSS MOST OF THE CWA
WEDNESDAY INTO THURSDAY.

THE LONG RANGE GFS MODEL IS SHOWING A SLIGHT SHIFT OF THE UPPER
RIDGE WEST OF THE STATE OF KS FRIDAY INTO SATURDAY...THOUGH IT IS
MUCH FARTHER EAST THAN THE PREVIOUS RUN. WEST-NORTHWEST FLOW ALOFT
MAY ALLOW HIGH TEMPS TO COOL SLIGHTLY INTO THE MID AND UPPER 90S FOR
BOTH THURSDAY AND FRIDAY. THE ECMWF KEEPS THE 5H RIDGE IN PLACE
ACROSS THE SOUTHERN AND CENTRAL PLAINS...WITH NO RELIEF FROM THE HOT
WEATHER THURSDAY AND FRIDAY. THE EXTENDED FORECAST LOOKED GOOD...SO
NO MAJOR CHANGES WERE MADE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FROM 1 PM
CDT THROUGH 7 PM CDT FOR THE FOLLOWING
KSZ022>024-026-038>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 6, 11:28 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN AUG 6 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-071730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1228 PM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS THIS AFTERNOON AND
EVENING MAY BE SEVERE...MANY NORTH OF INTERSTATE 70. THE PRIMARY
HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE DAMAGING OUTFLOW
WINDS.

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR PORTIONS OF NORTHEAST AND ALL OF EAST CENTRAL
KANSAS...GENERALLY SOUTH OF A MINNEAPOLIS TO HOLTON LINE. HEAT
INDICES IN THIS AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...MAINLY
NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Aug 6, 1:13 PM CST, 1 hour 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT SUN AUG 6 2006

KSZ010-062000-
MARSHALL-
213 PM CDT SUN AUG 6 2006

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS NEAR 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE OKETO...MARIETTA...BREMEN...HERKIMER AND MARYSVILLE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 1:52 PM CST, 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN AUG 6 2006

KSZ010-062045-
MARSHALL-
252 PM CDT SUN AUG 6 2006

THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 15
MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING STRONG GUSTY NEAR 50 MPH...SMALL HAIL AND TORRENTIAL
RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO...BEATTIE...SUMMERFIELD AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 1:55 PM CST, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SUN AUG 6 2006

KSZ008-009-062100-
REPUBLIC-WASHINGTON-
255 PM CDT SUN AUG 6 2006

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING SMALL
HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NARKA...MAHASKA AND
HOLLENBERG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 6, 2:20 PM CST
Where
Republic County, Narka
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.967, -97.417

At least one tree was blown down.

Thunderstorm Wind, Coffey

When
August 6, 5:45 PM CST to 5:50 PM CST
Where
Coffey County, Burlington
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -95.750

Wind speeds estimated to be 70 to 80mph by law enforcement, and relayed to the County Sheriff's office. Streets signs and a couple of trees were reported to have blown over in the southwestern portion of Burlington. An officer also reported a trampoline being blown around, and an overturned swing set in the same part of town.

Hail, Jackson

When
August 6, 5:48 PM CST
Where
Jackson County, Whiting
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -95.617

Hail, Jackson

When
August 6, 5:53 PM CST
Where
Jackson County, 6 mi NNE of Holton
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -95.700

Thunderstorm Wind, Brown

When
August 6, 6:00 PM CST
Where
Brown County, Horton
Measured
70 kt (81 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -95.533

Wind instrument measured the gust.

Thunderstorm Wind, Coffey

When
August 6, 6:00 PM CST
Where
Coffey County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.200, -95.750

Thunderstorm Wind, Jefferson

When
August 6, 7:22 PM CST
Where
Jefferson County, Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529120, 5529187, 5529121, 5529188, 5529189, 5529190, 5529191.